Medications that can cause drug-induced lupus
At least 46 drugs currently in use can cause drug-induced lupus. While lupus-inducing drugs are typically those used to treat chronic diseases, no obvious common denominator links the drugs. That said, the clinical features and laboratory abnormalities in lupus induced by most drugs are remarkably similar. The list includes medications used to treat:
- heart disease
- thyroid disease
- neuropsychiatric disorders
Some anti-inflammatory agents and antibiotics are on thielist, as well as so-called biologics used intravenously to treat rheumatic diseases.
Most cases of drug-induced lupus have been associated with these three medications:
- procainamide (Pronestyl®)
- hydralazine (Apresoline®)
- quinidine (Quiniglute®)
The risk for developing lupus-like disease from any of the other 43 drugs is low or very low; with some drugs, only one or two cases have ever been reported.
Drug-induced lupus should not be confused with drug side-effects, such as gastrointestinal, neurologic, or allergic symptoms that often occur after short-term therapy with various medications. These problems usually occur within a few hours or days of taking the medication.
Drug-induced lupus typically comes after many months or years of continuous therapy with the causative drug.
The onset or worsening of symptoms in people with lupus or with an emerging diagnosis of lupus have been reported with some antibiotics, anticonvulsants, hormones, non-steroidal anti-inflammatory drugs (NSAIDs), and dermatologic medications. It is currently believed this reflects an increased susceptibility for drug hypersensitivity in these individuals.
Our health educators are available to answer your questions and give you the help you need.Contact a Health Education Specialist